Alert archive / California / Wind Advisories in 2023

Wind Advisory 23, NWS Las Vegas, NV

March 11, 2023San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 11, 2023, 2:01 AM PST for San Bernardino County, California. It took effect at Mar 11, 2023, 9:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2023, 2:01 AM PST (10:01 UTC)
In effect from
Mar 11, 2023, 9:00 AM PST
Expired
Mar 11, 2023, 11:53 PM PST
In force
15 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS75 KVEF 111001
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
201 AM PST Sat Mar 11 2023

CAZ523-524-111730-
/O.NEW.KVEF.WI.Y.0023.230311T1700Z-230312T0900Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
201 AM PST Sat Mar 11 2023

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 AM PST
SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert of San
  Bernardino County.

* WHEN...From 9 AM this morning to 1 AM PST Sunday.

* IMPACTS...Winds will make driving difficult for
  motorcycles...large trucks...trailers and campers.Gusty winds
  could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
388 
WWUS75 KVEF 111722
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
922 AM PST Sat Mar 11 2023

CAZ523-524-120900-
/O.CON.KVEF.WI.Y.0023.000000T0000Z-230312T0900Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
922 AM PST Sat Mar 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert of San 
  Bernardino County.

* WHEN...From 9 AM this morning to 1 AM PST Sunday.

* IMPACTS...Winds will make driving difficult for motorcycles,
  large trucks, trailers, and campers. Gusty winds could blow 
  around unsecured objects.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
157 
WWUS75 KVEF 120753
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1153 PM PST Sat Mar 11 2023

CAZ523-524-120900-
/O.CAN.KVEF.WI.Y.0023.000000T0000Z-230312T0900Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
1153 PM PST Sat Mar 11 2023

...WIND ADVISORY IS CANCELLED...

Wind gusts have dropped below 30 mph across most of northern San
Bernardino County late this evening and will remain between 20 and
30 mph overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 10, 1:57 PM PST, 12 hours 4 minutes earlier.

Area forecast discussion, Mar 10, 1:57 PM PST, 12 hours 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
157 PM PST Fri Mar 10 2023

.SYNOPSIS...Rain and high elevation snow will continue in the Sierra
Nevada and Owens Valley today, with light scattered rain showers
spreading eastward across the Mojave Desert this afternoon. Gusty
southwest winds will continue through the evening. Conditions will
improve through the weekend with clear skies and above average
temperatures. Next week, another atmospheric river will return
precipitation chances to the region.
&&

.SHORT TERM...Today and Saturday.

Southeastern California continues to experience light to moderate
rainfall this afternoon thanks to an atmospheric river aimed at the
coast. Warm wind coupled with rain-on-snow will accelerate snow melt
in the Sierra Nevada, where extremely above-average snowpack exists.
In this morning's AFD update, we mentioned a couple of ways the
forecast was slightly off track. (1) Snow levels started off lower
than expected, with Mammoth Yosemite Airport (around 7100 feet)
consistently observing snow. An observer located in Aspendell around
8500 feet has noted wet snow with about a 2:1 ratio all morning. In
the forecast update, went with 5th percentile snow levels to better
align with observations. (2) More moisture spilled over the Sierra
Nevada into the Owens Valley than anticipated. As of 1:45pm PST,
Bishop Airport has received 1.89 inches of rain since the start of
the event, allowing it to break daily rainfall records for the site.
As such, with the forecast update, increased QPF a bit for the Owens
Valley this afternoon. The bulk of the precipitation has occurred,
but can expect another 0.10 to 0.30 inches in Bishop with higher
amounts in southern Inyo County where the highest radar reflectivity
returns of the day are ongoing. Widespread flooding has been
observed in the Owens Valley, with US-395 closed from Bishop south
to the Inyo / Kern County line. Areal Flood Warnings exist along
this route where 2 to 3 feet of water and debris have been reported
on side roads.

The Flood Watch remains in effect for the eastern Sierra Slopes and
the Owens Valley through 4am PST Sunday. Though precipitation will
largely cease past the Sierra this evening, flooding will continue
to be a concern over the next 24-36 hours as run off and snow melt
inundates washes.

In addition to flood concerns, the Winter Storm Warning for the
Sierra Nevada and Winter Weather Advisory for the White Mountains
continue through 4am PST Sunday due to persistent snow accumulations
above 7000 feet.

Through the afternoon and evening, moisture will spread eastward
across the forecast area, increasing PoPs over the southern Great
Basin and Mojave Desert. Valley rainfall totals will remain less
than a tenth of an inch, but higher elevations can see upward of a
half inch. The exceptions are the panhandle of Lincoln County where
the HRRR continues to highlight a robust band of precipitation
setting up late this afternoon and the Spring Mountains, where
upslope dynamics could produce 1-2 inches of rainfall this
afternoon. There is some question in precipitation type on the
Spring Mountains due to the uncertainty in snow levels, but largely
expecting rain below 8000 feet.

Skies will clear west-to-east tonight and Saturday, allowing
afternoon temperatures to warm to above-average across the region.

.LONG TERM...Sunday through Thursday.

Sunday and Monday look like a break in the atmospheric river
action, with zonal flow transitioning to flat ridging and limiting
precip chances to the Sierra and the northern fringes of the CWA,
with minimal to no impact expected. Expect locally gusty westerly
winds in the favored terrain areas such as Barstow and the
Sierra, but not looking like advisory level at this time.

The next AR is still targeting our area Tuesday and Wednesday. On
the positive side, snow levels look a bit lower, hovering around
8000 feet during the heaviest precipitation, and dropping to 5000
to 6000 feet on the back side of the storm. Another round of very
heavy precip is likely for the Sierra, with liquid equivalent
totals of about six inches at the crest. Snow ratios around 12:1
would suggest about six feet of snow at the crest, with a bit less
at the resort level. Barring a significant change in either storm
track or snow levels, Winter Storm Warnings will be needed. Low
pressure passing by to the north on Wednesday (a bit slower than in
previous model runs) should generate enough forcing for some light
precip in the deserts.

There is quite a bit of model spread for Thursday, with solutions
ranging from ridging overhead in the wake of the storm to low
pressure lingering overhead for one more day. Regardless,
impactful weather looks unlikely. Of note, Monday and Tuesday
could be the warmest days since about November 1st for much of the
Mojave Desert. This will promote more mountain snow melt,
possibly keeping creeks and rivers swollen.
&&

.AVIATION...For Harry Reid...South to southwest winds with
occasional gusts to around 25-30 kts will continue through the
afternoon and early evening before diminishing to around 10-20
kts. There is some indication during the overnight and early
Saturday morning period that winds could decrease even more than
forecast and be under 10 kts. If this occurs, the likely timeframe
would be between between 08z and 15z. Southwest winds are
forecast to increase once again after 17z Saturday with speeds
between 10-15 kts and gusts to around 25 kts. There may be a few
showers around into this evening, but the majority will remain
over the higher terrain. CIGS are expected to be around 6k feet
with gradual improvement this evening and overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Significant precipitation will continue through the
afternoon across Inyo County with the KBIH seeing low CIGS and
occasional mod-heavy precipitation. Rain chances will diminish this
evening across Inyo County, but lower CIGS are expected to remain
overnight into Saturday along with isolated showers. Elsewhere, look
for CIGs generally around 6k feet or lower with widespread mountain
obscurations. Some improvement overnight, but still remaining at 8k
feet or lower. South to southwest winds 10-20 kts with gusts to
around 30-40 kts over most areas into this evening with winds
diminishing somewhat this evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Varian
LONG TERM...Morgan
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:01 PM PSTAreal Flood WarningVEFInyo12 hr
Mar 10, 9:07 PM PSTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Mar 11, 10:05 AM PSTFlash Flood Warning Considerable damage threatVEFInyo26 min
Mar 11, 10:31 AM PSTAreal Flood WarningVEFInyo8 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.